Alert archive / Montana / High Wind Warnings in 2010

High Wind Warning 4, NWS Great Falls, MT

March 17, 2010

NWS Great Falls, MT issued this high wind warning at Mar 17, 2010, 11:54 AM MDT. It took effect at Mar 17, 2010, 12:00 PM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2010, 11:54 AM MDT (17:54 UTC)
In effect from
Mar 17, 2010, 12:00 PM MDT
Expired
Mar 17, 2010, 4:23 PM MDT
In force
4 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WWUS75 KTFX 171754
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1154 AM MDT WED MAR 17 2010

MTZ009-010-048-180000-
/O.NEW.KTFX.HW.W.0004.100317T1800Z-100318T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CUT BANK...CHOTEAU
1154 AM MDT WED MAR 17 2010

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

* TIMING AND MAIN IMPACT: STRONG WINDS HAVE DEVELOPED OVER THE
  ROCKY MOUNTAIN FRONT AND THE ADJACENT PLAINS. THE STRONG WINDS
  WILL CONTINUE THROUGH THE AFTERNOON HOURS...BEFORE SLOWLY
  DIMINISHING THIS EVENING.

* WINDS: EXPECT SUSTAINED WEST WINDS OF 35 TO 50 MPH...WITH GUSTS
  UP TO 65 MPH.

* OTHER IMPACTS: VISIBILITIES COULD BE REDUCED AT TIMES BECAUSE OF
  AREAS OF BLOWING DUST.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS...LOGAN PASS...AND PENDROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
292 
WWUS75 KTFX 172223
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT WED MAR 17 2010

MTZ009-010-048-172330-
/O.CAN.KTFX.HW.W.0004.000000T0000Z-100318T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CUT BANK...CHOTEAU
423 PM MDT WED MAR 17 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

WINDS ARE DIMINISHING ALONG THE ROCKY MOUNTAIN FRONT AND OVER THE
ADJACENT PLAINS. STRONG WINDS ARE NO LONGER EXPECTED. AS A RESULT...
THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 17, 11:00 AM MDT, 54 minutes earlier.

Area forecast discussion, Mar 17, 11:00 AM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 AM MDT WED MAR 17 2010

.DISCUSSION...
UPDATE FORTHCOMING. HAVE LOWERED POPS FOR THE REMAINDER OF THE
MORNING. SATELLITE IMAGERY INDICATING VERY LITTLE MOISTURE MAKING
ITS WAY TOWARD THE COUNTY WARNING AREA. WINDS REMAIN GUSTY ALONG THE
NORTHERN ROCKY MOUNTAIN FRONT BUT SHOULD REMAIN BELOW WARNING
CRITERIA. TEMPERATURES LOOK REASONABLE. EMANUEL

&&

.AVIATION...
UPDATED 1700Z.
EXPECT INCREASING CLOUDS OVER THE REGION TODAY...AS VFR CONDITIONS
PREVAIL OVER THE PLAINS. LOW CLOUDS AND SCATTERED SHOWERS CAN BE
EXPECTED OVER THE NORTHERN ROCKIES...OBSCURING VISIBILITIES WITH
SOME IFR CONDITIONS POSSIBLE THROUGH THE PERIOD. EXPECT A SURFACE
WIND SHIFT TO NORTHERLY WINDS TO MOVE THROUGH THE REGION FROM NORTH
TO SOUTH BEGINNING AFTER 06Z THURSDAY. BRUSDA

&&

.PREV DISCUSSION...ISSUED 427 AM MDT WED MAR 17 2010

TODAY THROUGH FRIDAY...INCREASED MID-HIGH LEVEL CLOUDS AND CHINOOK
ARCH NOTED THIS MORNING AS UPPER-LEVEL RIDGE FLATTENS IN RESPONSE
TO APPROACHING PACIFIC TROUGH. MAIN FOCUS FOR TODAY IS THE
POTENTIAL FOR STRONG WINDS ALONG THE NORTHERN ROCKY MOUNTAIN FRONT
AND ADJACENT PLAINS AS SHORTWAVE ENERGY INTERACTS WITH STRONG
WESTERLY FLOW ALOFT. EVEN THOUGH GUSTY DOWNSLOPE WINDS WILL OCCUR
TODAY...WIND GUSTS SHOULD REMAIN BELOW 50 KTS SO OPTED AGAINST HIGH
WIND HIGHLIGHTS BUT WILL CLOSELY MONITOR THROUGH THE MORNING.
COOLER AIR ALOFT WILL BEGIN TO DESCEND OVER THE FORECAST AREA
LATER TODAY...HOWEVER DAYTIME HIGH TEMPERATURES WILL REMAIN ABOVE
AVERAGE. MARGINAL INSTABILITY AND A WEAK SHORTWAVE MAY GENERATE A
FEW RAIN OR SNOW SHOWERS IN THE MOUNTAINS OF SOUTHWEST MONTANA SO
INCREASED POPS TO SLIGHT CHANCE OVER THIS AREA. THURSDAY WILL BE A
TRANSITION PERIOD AS A SURFACE COLD FRONT AND STRONG SHORTWAVE
MOVE THROUGH THE FORECAST AREA. MODELS STILL DIFFER ON THE TIMING
OF THE FRONT AS WELL AS ITS ASSOCIATED MOISTURE...BUT FEEL
CONFIDENT ENOUGH TO RAISE POPS TO LIKELY FOR THE MOUNTAINS AND
CHANCE POPS ACROSS THE PLAINS AND VALLEYS. AS FOR PRECIPITATION
TYPE...VALLEYS AND PLAINS SHOULD BEGIN AS A RAIN/SNOW MIX AND THEN
CHANGEOVER TO ALL SNOW AS COLDER AIR ARRIVES. IN THE
MOUNTAINS...ALL SNOW IS EXPECTED HOWEVER AMOUNTS SHOULD BE LIGHT
AND AT THIS TIME WINTER HIGHLIGHTS SHOULD NOT BE NECESSARY. ON
FRIDAY...COLD NORTHERLY FLOW SHOULD PROMOTE LIGHT UPSLOPE FLOW FOR
THE ROCKY MOUNTAIN FRONT..LITTLE/BIG BELTS AND SNOWIES BUT LIMITED
MOISTURE WILL KEEP ANY SNOW ACCUMULATIONS TO A MINIMUM. HIGH TEMPS
ON FRIDAY ACROSS THE FORECAST AREA WILL BE AROUND 10 DEGREES BELOW
AVERAGE. MLS

FRIDAY NIGHT THROUGH WEDNESDAY...THE PERIOD STARTS OFF WITH A
NORTHWEST TO NORTH FLOW ALOFT. THERE COULD BE SOME LINGERING SNOW
SHOWERS OVER THE SOUTHWEST MOUNTAINS IN THE WAKE OF A SHORTWAVE THAT
IS FORECAST TO MOVE THROUGH THE FORECAST AREA ON FRIDAY. A COLD
FRONT ASSOCIATED WITH AN UPPER TROUGH MOVING SOUTHEAST THROUGH
CENTRAL CANADA IS FORECAST TO MOVE INTO THE NORTHERN ZONES SATURDAY
AFTERNOON. THE FRONT IS THEN EXPECTED TO MOVE FARTHER SOUTH SATURDAY
NIGHT BUT MIGHT NOT MAKE IT INTO FAR SOUTHWEST MONTANA. MODELS
INDICATE LITTLE MOISTURE ASSOCIATED WITH THE FRONTAL PASSAGE SO WILL
CONTINUE WITH THE DRY FORECAST FOR SATURDAY AND SATURDAY NIGHT.
GENERALLY DRY CONDITIONS ARE EXPECTED TO CONTINUE INTO SUNDAY AS AN
UPPER RIDGE APPROACHES FROM THE WEST. THIS UPPER RIDGE IS THEN
FORECAST TO MOVE OVER THE AREA ON MONDAY BUT AT THE SAME TIME COULD
SEE MOISTURE MOVE INTO THE AREA WELL AHEAD OF A PACIFIC UPPER TROUGH.
WILL CONTINUE WITH THE INHERITED IDEA OF A CHANCE OF RAIN OR SNOW ON
MONDAY. THE PACIFIC UPPER TROUGH IS FORECAST TO MOVE OVER THE AREA
SOMETIME DURING THE TUESDAY/TUESDAY NIGHT TIME FRAME WITH A FURTHER
INCREASE IN MOISTURE. MODELS DIFFER ON THE STRENGTH AND TIMING OF
THE UPPER TROUGH BUT ALL HAVE SOME PRECIPITATION FOR THE FORECAST
AREA. INCREASED THE CHANCES OF PRECIPITATION A LITTLE. WILL NOT SEE
ANY COOLING OF TEMPERATURES ON SUNDAY BEHIND SATURDAY/SATURDAY
NIGHTS COLD FRONT AS THE APPROACH OF THE UPPER RIDGE WILL RESULT IN
MODERATING TEMPERATURES. THE COOLING TREND DURING THE PERIOD WILL BE
ASSOCIATED WITH THE UPPER TROUGH EARLY NEXT WEEK. LOOKING AHEAD
TOWARDS THE MIDDLE OF NEXT WEEK COULD SEE THE NEXT UPPER RIDGE
APPROACH SO WENT WARMER WITH HIGH TEMPERATURES AND LOWER WITH THE
CHANCES OF PRECIPITATION ON WEDNESDAY. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  28  42  20 /  10  10  40  40
CTB  57  24  40  17 /  10  10  40  40
HLN  57  29  42  22 /  10  20  40  40
BZN  55  25  43  21 /  20  20  40  50
WEY  49  21  40  17 /  20  40  50  60
DLN  57  28  42  20 /  10  20  40  40
HVR  45  20  34  17 /  10  10  30  30
LWT  59  27  40  19 /  10  20  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 17, 4:43 AM MDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 AM MDT WED MAR 17 2010

MTZ008-010>015-044>055-181045-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
443 AM MDT WED MAR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CANADIAN COLD FRONT WILL BRING DRAMATICALLY COLDER TEMPERATURES
TO THE AREA LATE THURSDAY INTO FRIDAY WITH A RAIN/SNOW MIX TO
LIGHT SNOW IN THE PLAINS/VALLEYS AND ALL SNOW IN THE MOUNTAINS.
WILL CONTINUE TO MONITOR FOR ANY POSSIBLE WINTER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-181045-
NORTHERN ROCKY MOUNTAIN FRONT-
443 AM MDT WED MAR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WESTERLY WINDS ARE EXPECTED FOR TODAY WITH WIND GUSTS NEAR
60 MPH IN FAVORED CANYONS AND MOUNTAIN PASSES. AT THIS
TIME...HIGHLIGHTS SHOULD NOT BE NECESSARY BUT WILL CONTINUE TO
CLOSELY MONITOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CANADIAN COLD FRONT WILL BRING DRAMATICALLY COLDER TEMPERATURES
TO THE AREA LATE THURSDAY INTO FRIDAY WITH A RAIN/SNOW MIX TO
LIGHT SNOW IN THE PLAINS/VALLEYS AND ALL SNOW IN THE MOUNTAINS.
WILL CONTINUE TO MONITOR FOR ANY POSSIBLE WINTER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.